|Medication break and resistance
Nov 3, 2008
I will have laps of insurance coverage for Nov to Jan and have take a drug break. I've been on Epzicom, Lexiva, Norvir for the last 36 month. Before drugs I had: CD4 210, 20 %, VL 19000. Since being on the drug combo my numbers we always in the range of: Cd4 350-450, 25-30%, VL Always undetectable. My last labs were 350, 25%, VL undetc.
Question: Do you think I'll be ok just stopping the med's and restarting it after 3 month? Are there any higher risk of resistance with a drug interruption with my particular med combo?
Please advise. Thanks fro your time and help :o)
Response from Dr. Sherer
The overwhelming evidence is that treatment interruptions are a bad idea. Once HIV treatment is indicated, there are very few settings in which it appears to be beneficial to temporarily stop treatment. In the past two years, we have been surprised to learn that this is true for both HIV related opportunistic infections AND for non-HIV related causes of morbidity and mortality like heart disease, kidney disease, liver disease, and non-HIV related cancers.
You clearly describe one of those real world settings in which a treatment interruption is unavoidable. Fortunately, you are on a regimen that is better suited to such a treatment interruption, because you are on a boosted protease inhibitor (PI) and an NRTI combination - Epzicom, which is co-formulated abacavir and lamivudine - with a short half life in the blood.
The best way to manage a treatment interruption on this regimen is to simply stop all drugs together, and then, when your supply of drugs is resumed, to simply resume the same dose and dose intervals, as before the interruption.
One of the problems with studies of treatment interruption is the development of drug resistance. With an NNRTI-based regimen like efavirenz, there is an increasing incidence of drug resistance with each interruption of treatment. In general, the boosted PIs (like your regimen) are less susceptible to resistance with short term treatment interruptions.
I advise you to talk to your doctor about your concerns and this response.
Will I eventually be undetectable?
Life expectancy and
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.